Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Oct 1, 2018, 6:21 PM CDT for Lawrence County, Alabama. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2018, 6:21 PM CDT (23:21 UTC)
- Expired
- Oct 1, 2018, 8:15 PM CDT
- In force
- 114 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 2:41 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Oct 1, 2:41 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 241 PM CDT Mon Oct 1 2018 .NEAR TERM...(Tonight) Issued at 241 PM CDT Mon Oct 1 2018 Upper level ridge is off to our E/SE along the FL Gulf Coast. Weak waves moving along the western periphery of this ridge are resulting in the scattered showers and storms across the TN Valley today. These storms are also being enhanced by convergence that, based on latest mesoanalysis, is centered over central AL/TN. Even with the partly to mostly cloudy skies today there have been enough breaks in the cloud cover to allow temps to warm into the mid 80s for much of the area. For the overnight period the waves will begin to push north of the area and couple that with the loss of daytime heating all activity should dissipate quickly tonight. Mostly clear conditions will allow temps to drop into the upper 60s to around 70 degrees tonight. .SHORT TERM...(Tuesday through Tuesday night) Issued at 241 PM CDT Mon Oct 1 2018 The ridge begins to nudge north on Tuesday with the axis of convergence located more across central TN than over our area. This should shift the focus for storms out of the area and outside of any boundary interactions or outflows dropping south into the area we will probably end up drier than today. Not expecting as much cloud cover tomorrow, which should result in temps a degree or two warmer. Lows Tuesday night into Wednesday should fall into the upper 60s to around 70 degrees. .LONG TERM...(Wednesday through Sunday) Issued at 241 PM CDT Mon Oct 1 2018 By Wednesday the ridge becomes centered over the area and with subsidence increasing have kept the forecast dry for Wednesday. Even though we received some much needed rainfall last week, the deeper level soils remain on the drier side. This could play a role in the temperature forecast from Wednesday through the remainder of the week. With the relatively dry near surface soil conditions the temperatures could end up warmer than the models are forecasting. This was the case a week or two ago when models were suggesting highs in the lower 90s but we ended up with highs in the mid to upper 90s. So, with that in mind the current forecast by many of the models for highs in upper 80s is probably a bit too cool for the strength of this ridge and the drier near surface soil conditions. Have nudged values up each day with highs around 90 for Wednesday, then into the lower 90s for Thursday, and then went with highs around 93-94 for Friday. This idea for going above guidance is on par with the higher end of some of the ensemble model forecasts. So, confidence is a bit higher that we will end up with highs in the low to mid 90s later this week. Saturday and Sunday, the upper level ridge will have shifted eastward to the Atlantic coast and even though we are back along the western periphery of the ridge. Some of the guidance wants to try and show afternoon storms developing over the weekend but based on PWATs, easterly surface winds, and enough subsidence still around, have kept the forecast dry. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Oct 1 2018 Scattered showers with only a few embedded thunderstorms exist across the TN Valley as of 1730z. Clouds may continue to bounce between 2,000 to 3,000 feet through 19z then VFR conditions are expected. Any showers or storms that move over either terminal could lower cigs briefly to MVFR. By tonight the weak wave generating these showers will move north of the area and VFR conditions are expected through the remainder of the period. Winds remain out of the S/SE with speeds around 10kts. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Stumpf SHORT TERM...Stumpf LONG TERM...Stumpf AVIATION...Stumpf For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Oct 1, 5:14 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 514 PM CDT Mon Oct 1 2018 ALZ001>010-016-TNZ076-096-097-021315- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 514 PM CDT Mon Oct 1 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This evening and tonight... The probability for widespread hazardous weather is low. Scattered thunderstorms will linger through the early evening hours, with the activity diminishing by midnight. Some of these storms will be capable of producing very heavy downpours and localized flash flooding! .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... The probability for widespread hazardous weather is low. Isolated to scattered thunderstorms are possible across area on Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Oct 1, 4:45 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Huntsville AL 445 PM CDT MON OCT 1 2018 ALZ001-002-012230- Lauderdale AL-Colbert AL- 445 PM CDT MON OCT 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND EAST CENTRAL COLBERT COUNTIES UNTIL 530 PM CDT... At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over Underwood-Petersville, or near Florence, moving northeast at 10 mph. Very heavy rainfall and gusty winds up to 30 mph will be possible with this storm. Locations impacted include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Lexington, St. Florian, Underwood-Petersville, Green Hill and Northwest Alabama Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is occurring with this storm, and may lead to localized flash flooding, especially in urbanized areas in and near the City of Florence. Do not drive your vehicle through flooded roadways. Cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3469 8765 3474 8787 3500 8770 3500 8737 TIME...MOT...LOC 2143Z 211DEG 8KT 3487 8766 AMP
Special weather statement, Oct 1, 5:37 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
537 PM CDT MON OCT 1 2018
ALZ001-012330-
Lauderdale AL-
537 PM CDT MON OCT 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE COUNTY
UNTIL 630 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogersville, or 19 miles east of Florence, moving east at 5 mph.
Torrential rainfall, and wind gusts of 30 to 35 mph will be possible
with this storm.
Locations impacted include...
Rogersville, Anderson, Elgin, Kingtown, Oliver and Whitehead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall on the order of 2 to 3 inches per hour is
occurring with this storm, and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.
&&
LAT...LON 3482 8721 3479 8726 3478 8728 3476 8726
3476 8727 3475 8729 3480 8736 3480 8742
3492 8742 3492 8721
TIME...MOT...LOC 2234Z 269DEG 6KT 3484 8733
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:45 PM CDT | Special Weather Statement | HUN | Lauderdale | 45 min |
| Oct 1, 5:04 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 2 hr |
| Oct 1, 5:37 PM CDT | Special Weather Statement | HUN | Limestone | 53 min |
| Oct 1, 6:16 PM CDT | Flash Flood Warning | HUN | Lauderdale | 119 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.